Home » Prescription Drug Abuse and Weight Problems

Prescription Drug Abuse and Weight Problems

by admin
Prescription Drug Abuse and Weight Problems

Having weight problems can cause any of the following problems:

  • Low self-esteem
  • Embarrassment
  • Lack of confidence
  • Depression
  • Fear of intimacy
  • Loss of control
  • Negative body image

However, many people who are underweight also share these same emotions. The struggle with weight may be connected to prescription drug abuse, but professional treatment can address both addiction and its effects, like weight.

Physical Effects of Weight Problems

Society is becoming more aware of health problems associated with being overweight, especially the following physical issues:

  • Type 2 diabetes
  • Heart disease and stroke
  • Cancer
  • Sleep apnea
  • Osteoarthritis
  • Gallbladder disease
  • Fatty liver disease
Prescription Drug Abuse and Weight Problems

However, being underweight is just as dangerous and can cause the following issues:

  • An ineffective immune system, increases the risk of infections and disease
  • Increased risk of osteoporosis, a condition that reduces bone density and commonly causes hip fractures
  • Anemia (iron deficiency)
  • Loss of menstrual cycle, fertility problems, and pregnancy complications
  • Increased risk for health complications such as high cholesterol and kidney failure

Both of these problems can damage people, so you should learn if your prescription medication contributes to your weight problems before seeking help.

Prescription Drugs and Weight Gain

According to Lawrence Cheskin, M.D., Director of the Johns Hopkins Weight Management Center, the medical community does not understand why some medications cause weight gain, but they guess it has to do with the following factors:

  • Insulin can lead to periods of hypoglycemia, which stimulates appetite
  • Some drugs alter metabolism, which can cause the body to burn calories more slowly or to store fat more readily
  • Some corticosteroids reduce the body’s ability to absorb glucose, which can lead to fat deposits and weight gain
  • Other medications produce fatigue or shortness of breath, making users less active
  • Some medications can cause water retention

If you suffer from weight gain, speak to your physician about your concerns and see if you can use other prescription drugs.

Prescription Drugs and Weight Loss

Abusing prescription sedatives, such as Valium and Tramadol, can lead to weight loss. As these drugs depress the nervous system and brain function, they can also suppress your appetite. Additionally, many people who suffer from arthritis take non-steroid anti-inflammatory medications, which can also affect various body systems, and thereby weight. Lastly, anti-depressants can cause you to lose weight because some users experience side effects like nausea, vomiting, and headaches, which stifle appetite.

You may also like